With summer holidays fast approaching, we will be spending more time outdoors, it seems like a good time to remind everyone all about sun safety. Parents often ask us here at PRN, “now our child has been diagnosed with a rheumatologic disease, how vigilant do we have to be with sun safety?”.
In Australia, while we’ve grown up with “slip, slop, slap” and more recently, “seek and slide” and “no hat no play”, it’s important to understand that sun exposure can cause a flare in people with connective tissue disease or rheumatological conditions.
Let’s take a step back to look at some of the harmful effects from the sun:
- Sunlight contains harmful ultraviolet rays that increase the risk of skin cancer.
- Sunlight that reaches the Earth’s surface contains two types of ultraviolet (UV) light: A and B.
- UVB light is more damaging, causing sunburns and altering DNA in the body’s cells.
- Sunlight contains about 10-20 times more UVA light, which penetrates the skin more deeply.
- Both forms of UV radiation cause premature aging of the skin.
So sun protection is especially important for people with connective tissue disease, such as juvenile dermatomyositis (JDM), systemic lupus erythematous (Lupus) or scleroderma.
Even for individuals with darker skin tones, sunlight can trigger disease.
For young people with Lupus, sunlight (both UVA and UVB light) leads to a variety of symptoms ranging from skin rashes to internal organ damage, that continues weeks to months after exposure to the sun. UV light can trigger the butterfly rash of lupus and cause scarring in chronic lupus lesions of the skin.
For children with JDM, rashes arise in sun-exposed areas, such as the scalp, face, V-neck chest, and shoulders. These rashes can burn, sting or itch. This can also lead to a flare on the skin but also may lead to muscle symptoms as well.
Some children with scleroderma are photosensitive and develop rashes or sunburns quickly. UV light can also worsen the hyperpigmentation or darkening of scleroderma skin.
It is important to recognise that many medications cause the skin to be more sensitive to light, also known as photosensitising, which can be seen as sunburn or rashes developing after brief exposure to UVA radiation.
Common photosensitising drugs include:
- Antibiotics (eg. Bactrim, Cipro, Levaquin, Doxycycline and other tetracyclines)
- Antimalarials (eg. Plaquenil)
- Blood Pressure Medications (eg. Diltiazem/Nifedipine, Hydrochlorothiazine)
- Immunosuppressant drugs (eg. Azathioprine, Methotrexate)
Some immunosuppressant medications, such as azathioprine and cyclosporine, used to treat some of these illnesses may also increase the risk of skin cancer. These medications impair the immune system to repair or destroy UV-damaged cells, allowing mutated DNA to develop into skin cancer.
Despite the challenges in keeping your child well protected from the sun, it is a critical aspect of care for children with any of the above conditions, or for those taking a photosensitising medication.
Anne Senner, PRN Clinical Nurse Consultant.